Common household items that are poisonous to pets include everything from foodstuffs to vitamins. These are the top 10 items you need to keep out of your pet’s reach.
Chocolate tops the list—and for good reason! Chocolate is prevalent in our homes, and unfortunately, just as popular with dogs as it is with us. However, chocolate contains the ingredient theobromine which is dangerous to dogs. Darker chocolate has more theobromine than milk chocolate but both are considered dangerous.
Smaller amounts can cause vomiting, diarrhoea, increased thirst and hyperactivity. Larger amounts carry serious risk of elevated heart rate, tremors and seizures.
Mouse and rat poisons
Rodent baits placed in the home, garage and other buildings are a common source of accidental poisoning for pets. There are three main types of baits on the market: anticoagulants, bromethalin and cholecalciferol.
Anticoagulant baits interfere with the body’s ability to clot the blood and can lead to signs of bleeding, decreased activity, decreased appetite, pale gums and difficulty breathing. Fortunately, these types of baits have an effective antidote.
Bromethalin rodent baits cause swelling of the brain when ingested by pets and can lead to lack of coordination, decreased activity, weak or wobbly gait, tremors and seizures. This type of bait has no antidote, so prompt veterinary treatment is imperative.
Cholecalciferol is a type of vitamin D used in rodent bait and is covered in vitamin D below.
Common household medication
Ibuprofen is a popular nonsteroidal anti-inflammatory medication present in most homes. Ibuprofen
is safely used to treat pain in people, but even one or two pills can be dangerous for pets. Cats are especially sensitive to this drug as their bodies are unable to metabolise it well. When ingested by dogs and cats, ibuprofen can cause vomiting, stomach ulcers with subsequent bleeding into the gastrointestinal tract, damage to the kidneys and, in very high doses, possibly neurologic effects like sedation and seizures.
Tea and coffee sweetener
Xylitol is a type of sweetener toxic to dogs that’s used in sugar-free gums and dental products, and
as a sugar substitute. Dogs that ingest xylitol can develop low blood sugar and injury to the liver if enough is consumed. Symptoms of xylitol poisoning include vomiting, weakness, uncoordinated movements and seizures. Liver damage can occur.
Grapes and raisins
Raisin and grape poisoning in dogs is poorly understood but can result in kidney failure. Dogs that eat toxic amounts of grapes and raisins will usually start to vomit within 24 hours of ingestion progressing to kidney damage over the next couple of days. Affected dogs can show symptoms of decreased activity and appetite, continued vomiting and changes in thirst and urination. Fortunately, dogs have a good prognosis when treated early before kidney damage occurs.
Antidepressants are increasingly prescribed for behaviour and anxiety issues in pets, but overdoses can lead to such serious symptoms as hyperexcitability or lethargy, disorientation, vomiting, dilated pupils, tremors, seizures and changes in heart rate and blood pressure. Depending on the specific drug and the size of the pet, even one or two pills can lead to poisoning.
Paracetamol is a pain medication used frequently by humans, but unfortunately, this common medication can cause serious poisoning when ingested by pets. Cats are especially sensitive to it, and ingestion of just one pill is almost always enough to cause illness.
Dogs that ingest too much paracetamol can damage the liver which will lead to vomiting, decreased appetite and jaundice. Cats show rapid onset of symptoms, which may include decreased appetite and activity, drooling, vomiting, swelling of the face and paws, and difficulty breathing.
Human vitamin D supplements can lead to serious poisoning when ingested in excess by pets. Overdose of vitamin D causes the blood calcium levels to rise, and if left untreated, can result in damage to organs, most commonly kidney failure. Pets that ingest overdoses of vitamin D will commonly show early vomiting, lack of appetite and later increased thirst and urination.
Stimulant medications prescribed for attention-deficit/hyperactivity disorder (ADHD) can cause serious symptoms when ingested by pets, even with ingestion of just one or two pills. Ingestionof these medications can result in hyperactivity, dilated pupils, tremors and seizures as well as elevated heart rate, blood pressure and temperature. Some of these medications are formulated to have an extended effect and can lead to prolonged symptoms of poisoning in pets.
Many fertilizers contain ingredients that are tasty to dogs, such as bone and blood, and will be readily eaten if given the chance. Fortunately most are low risk, with vomiting and diarrhoea the most common effects.
If your pets have ingested any of the items above, get to your vet immediately. Take note of the name of the poison and try to ascertain the quantity ingested, even the amount of chocolate he or she may have eaten. This is important for treatment.
Prevention is always better than cure. Keep these items safely locked away from your pets at all times.
Source: Charlotte Flint, DVM, DABT, Pet Poison Helpline